Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 8, NWS Gray, ME

June 26, 20224 counties in Maine

NWS Gray, ME issued this beach hazards statement at Jun 26, 2022, 3:37 AM EDT for 4 counties in Maine. It took effect at Jun 26, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2022, 3:37 AM EDT (07:37 UTC)
In effect from
Jun 26, 2022, 8:00 AM EDT
Expired
Jun 26, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

103 
WHUS41 KGYX 260737
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
337 AM EDT Sun Jun 26 2022

MEZ025>028-261545-
/O.NEW.KGYX.BH.S.0008.220626T1200Z-220627T0000Z/
Sagadahoc-Lincoln-Knox-Coastal Waldo-
337 AM EDT Sun Jun 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Please check with state and local authorities regarding 
  guidelines for allowed activities. The warm air temperatures 
  in the low to mid 70s may cause people to underestimate the 
  dangers of the cold water temperatures which are currently 
  only in the 50s to around 60.

* WHERE...Sagadahoc, Lincoln, Knox and Coastal Waldo Counties.

* WHEN...Today through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
2 follow-up statements
450 
WHUS41 KGYX 260739
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
339 AM EDT Sun Jun 26 2022

MEZ025>028-270000-
/O.CON.KGYX.BH.S.0008.220626T1200Z-220627T0000Z/
Sagadahoc-Lincoln-Knox-Coastal Waldo-
339 AM EDT Sun Jun 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Please check with state and local authorities regarding 
  guidelines for allowed activities. The warm air temperatures 
  in the low to mid 70s may cause people to underestimate the 
  dangers of the cold water temperatures which are currently 
  only in the 50s to around 60.

* WHERE...Sagadahoc, Lincoln, Knox and Coastal Waldo Counties.

* WHEN...Today through this evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. When the water 
  temperature is below 60 degrees, the average submerged person 
  could lose dexterity within minutes and be unable to 
  accomplish simple tasks. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
893 
WHUS41 KGYX 262017
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
417 PM EDT Sun Jun 26 2022

MEZ025>028-270000-
/O.CON.KGYX.BH.S.0008.000000T0000Z-220627T0000Z/
Sagadahoc-Lincoln-Knox-Coastal Waldo-
417 PM EDT Sun Jun 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the low to mid 70s may cause people to underestimate the dangers
  of the cold water temperatures which are currently only around 
  60 degrees.

* WHERE...Sagadahoc, Lincoln, Knox and Coastal Waldo Counties.

* WHEN...Today through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 1:06 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 26, 1:06 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
106 AM EDT Sun Jun 26 2022

.SYNOPSIS...
High pressure to our south will bring hot and humid conditions
to much of the region on Sunday. A cold front approaches the
region Sunday night bringing a few showers by late at night.
The front will cross the region Monday morning bringing showers
and a few thunderstorms to the region. Cooler and drier air
returns midweek, before more humid and warm conditions return
late in the week.

&&

.NEAR TERM /TONIGHT/...
105 AM Update...
Reran through temperatures for the overnight with observed
trends... yielding a touch cooler conditions. At this hour,
mostly clear skies dominate with convective clouds moving
offshore as a weak front dies over the waters.

820pm Update...Quick update to remove the Beach Haz statement.
Also updated clouds/pops further to reflect sat obs. Cu has
begun to flatten w/ loss of daytime heating, and should
dissipate over the next hour or two. With no addition to ground
moisture except seabreeze that moved through late this
afternoon, will keep mention of fog patchy and regulated to
valleys and portions of the Midcoast through the early morning
hours. Guidance has overstated coverage of fog the last few
mornings.

630pm Update...Modified some precip chances this evening. While
the cu field that was throughout the area has consolidated
into some more stout towers across portions of the interior,
model soundings continue to show a healthy dry layer above and
below where these are condensing. Thus, any rain showers that do
occur will likely be a brief sprinkle due to the aforementioned
dry air and lack of shear to maintain development in early
evening. The closest respectable shower in the region was
likely north of Montreal earlier this afternoon when scanning
for cloud ice via GOES RGB sat. Inverted V signature is notable
in soundings, although gusty winds are out of the question with
calm conditions up to to 400mb reflected via a 17z GYX RAOB.

Otherwise the warm and calm conditions will allow for a hazy
end to the day, as observed via multiple webcams throughout the
CWA.

Previous Discussion...
There will be a moderate rip for strong rips currents through
sunset as reported by area life guards. A beach hazards
statement will continue for the Midcoast, messaging the cold
water through sunset as well.

The Cu away from this afternoon sea breezes will dissipate near
sunset. This will allow for mainly clear skies and light winds.
Temperatures will drop into the 50s to lower 60s with the ridge
overhead.

Placed in a little patchy fog for late tonight into early Sunday
morning. However, the fog has been underperforming the last
couple of nights.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM MONDAY/...
Very warm to hot temperatures expected on Sunday with a gradual
increase in surface dew points and relative humidity values.
Heat indices (and temperatures) will be in the mid 80s to lower
90s across the interior, just below heat advisory criteria over
interior York County in Maine and across southern New Hampshire.
A southerly gradient will develop during the day keeping winds
off the Gulf of Maine. This will lead to cooler conditions along
the shore, especially the Midcoast region.

Guidance is in relatively good agreement allow a cold front to
approach the region Sunday night. This will lead to lowering and
thickening clouds. The latest HREF solution does allow for some
low cloudiness and fog to approach the Midcoast region by late
at night.

As the frontal system approaches the region Sunday night there
will be an increased chance for a few showers. These will mainly
be late at night and over New Hampshire. An isolated
thunderstorm is possible over the Connecticut River Valley by
morning. Temperatures will drop back into the upper 50s and 60s
with muggy conditions.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Overview:  A surface cold front will move across New England on
Monday, bringing with it a chance for showers and thunderstorms.
Cooler and significantly less humid air will then move into the area
for Tuesday and Wednesday. Temperatures will then begin to moderate
again towards the end of next week as mid-level ridging builds back
over the region. Shower chances will then increase again as we
approach next weekend ahead of another frontal passage.

Impacts:  Depending on the timing of a cold frontal passage on
Monday, a few strong gusty thunderstorms will be possible.

Forecast Details: A surface cold front will cross through New
England on Monday, bringing with it the chance for showers and
thunderstorms. There remains considerable uncertainty in the timing
of this front, which will play a significant role in determining the
potential for strong thunderstorms. Across the global guidance,
the GFS is overall quicker with this frontal passage then the
ECMWF and CMC. This would have the front clearing the coast by
early afternoon, thereby limiting the severe potential. Taking a
look at the latest few CAM runs, the NamNest brings in the main
batch of showers and isolated thunderstorms through mid-
morning but then has some leftover convection potential across
the interior later in the afternoon. Taking a look at soundings
for Monday afternoon, there is the potential for a couple
hundred joules of MUCAPE to be present along with up to 40 kts
of effective shear. Despite this, mid- level lapse rates look
quite poor, which should limit storm growth. Nevertheless, a
non- zero threat for an isolated strong to severe thunderstorms
remains for late Monday morning through the afternoon.

The potential for thunderstorms will diminish towards Monday evening
as we lose any remaining daytime instability and other than a
lingering shower along the coast most areas will dry out as a
significantly drier and cooler airmass begins to filter in from
the north. Low temperatures will range from the upper 40s across
the north to the 50s elsewhere. A shortwave trough will then
dip into northern New England on Tuesday as high pressure builds
to our south. This will allow for tranquil weather conditions
and very comfortable high temperatures into the 70s with low
humidity. High pressure will allow for continued dry conditions
on Wednesday with high temperatures just a couple of degrees
warmer than Tuesday. Another comfortable night is expected on
Wednesday night with overnight lows into the 50s. On Thursday,
500 mb ridging will move overhead, which will allow for
moderating temperatures with highs primarily into the 80s,
except for the mountains which will remain in the 70s.

Southwesterly flow combined with 850 mb temperatures into the teens
to near 20C and 925 mb temperatures of between 25-30C will allow for
very warm conditions on Friday with highs well into the 80s to
perhaps low 90s. The ECMWF is the most bullish with this potential
and there is some signal for extreme heat on the latest EFI
across the interior. Cooler temperatures are likely though along
the coast thanks to onshore flow. There will be an approaching
front to our west during this time period, and therefore highs
could be spoiled by additional cloud cover and increasing shower
chances. Unsettled weather is then possible on Saturday as this
front looks to slow down as it crosses the area.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
Short Term...Mainly VFR conditions. However patchy late night
fog expected across the interior valleys tonight which may
locally bring MVFR conditions to the region. Ceilings will
be lowering late Sunday night as well with light showers
developing over western areas.

Long Term...SHRA and isolated TSRA on Monday in association with
a cold front may result in some flight restrictions and the need
for TEMPO groups. Mainly dry weather is then expected Tuesday
through Thursday with little to no major flight restrictions.

&&

.MARINE...
Short Term...Four to five foot long period waves will continue
for the coastal waters before gradually subsiding tonight. Winds
may approach SCA thresholds Sunday afternoon into Sunday night.

Long Term...SCA conditions are likely on Monday as southerly
winds gust up to 30 kts ahead of a cold front. Winds will then
turn offshore later Monday behind this front and weaken below
thresholds hazardous to small craft. High pressure will allow
for lighter winds and seas Tuesday through at least Thursday.

&&

.EQUIPMENT...
The KGYX WSR-88D is currently inoperable due to a mechanical
failure. A return to service is estimated to be Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Casey/Cornwell
SHORT TERM...Cannon
LONG TERM...Tubbs
AVIATION...
MARINE...
EQUIPMENT...
Hazardous weather outlook, Jun 26, 3:31 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
331 AM EDT Sun Jun 26 2022

MEZ025>028-270745-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
331 AM EDT Sun Jun 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Elevated ozone levels are predicted today, which may be unhealthy
for sensitive individuals. Further information can be found via the
Maine Department of Environmental Protection.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A front will cross the area on Monday bringing widespread rain
showers to the region. While only a slight chance of thunder exists,
locally heavy rainfall is a threat with some risk of minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-024-NHZ013-014-270745-
Coastal York-Coastal Cumberland-Interior Rockingham-
Coastal Rockingham-
331 AM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and tonight.

Elevated ozone levels are predicted today, which may be unhealthy
for sensitive individuals. Further information can be found via the
Maine Department of Environmental Protection or New Hampshire
Department of Environmental Services.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A front will cross the area on Monday bringing widespread rain
showers to the region. While only a slight chance of thunder exists,
locally heavy rainfall is a threat with some risk of minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>012-015-270745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
331 AM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A front will cross the area on Monday bringing widespread rain
showers to the region. While only a slight chance of thunder exists,
locally heavy rainfall is a threat with some risk of minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-270745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
331 AM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:35 PM EDTSmall Craft AdvisoryGYX37 hr

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.